What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 29, 4:53 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, May 29, 4:53 PM MST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
553 PM MDT Sat May 29 2021
.AVIATION...
00Z TAF CYCLE
Isolated severe thunderstorms will remain possible through early to
mid evening just east of the Central Mountain Chain. Large hail and
damaging wind gusts near 50kt are the main concerns with these
storms. However, a cluster of storms may also move southeastward out
of SE CO later this evening and overnight. Should this occur, storms
across NE NM could persist through Sunday morning, and will also be
capable of heavy rainfall, reduced visibility and severe weather.
Additionally, IFR to MVFR cigs will return for much of the eastern
plains overnight as low level moisture returns, and will impact KLVS,
KTCC and KROW. On Sunday afternoon, another round of showers and
thunderstorms are expected to develop along/near the Central Mountain
Chain, shifting eastward throughout the aftn/eve. Thunderstorm
coverage is expected to be much more widespread across the plains on
Sunday as compared with today.
34
&&
.PREV DISCUSSION...312 PM MDT Sat May 29 2021...
.SYNOPSIS...
Unsettled weather pattern continues each day through next week with
strong to severe storms possible through Memorial Day. Storm chances
increase beyond eastern New Mexico and into the Rio Grande Valley
and western New Mexico on Memorial Day, where damaging winds, hail,
and locally heavy rainfall will be the primary threats. Chances for
showers and thunderstorms will taper off each day through next
weekend. Temperatures will be below average this weekend and through
the early part of next week before a warming trend begins.
&&
.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Low clouds only made it as far west as the eastern NM/Texas border
early this morning, and retreated quickly as the morning progressed.
Storms developing on the high terrain of the central mountain chain
have taken longer to ramp up this afternoon compared to Friday, but
are still expected to track into the eastern plains where there is
potential for severe storms. The NAM12 continues to indicate a
boundary will slide into northeast NM late tonight/Sunday morning
then continue moving through eastern NM through Sunday night, with
potential for locally heavy rain along the boundary. West of the
central mountain chain, a weak upper low circulation centered over
southern NV and California has spread some high clouds over northern
NM. This feature will continue to sag over AZ and to the southwest
of NM, where models indicate it could stay for several days. Models
also indicate some low level moisture will progressively make it's
way west of the central mountain chain, allowing for the possibility
of some high based sprinkles and/or isolated short lived drier
storms with gusty erratic winds Sunday afternoon/evening over
northwest and west central NM. Based on the plume of smoke noted
from the Johnson fire over far southern Catron County this
afternoon, have mentioned some patchy smoke in that part of the
state for tonight.
LONG TERM...(MONDAY THROUGH SATURDAY)...
Upper level low pressure will skirt along the border of AZ and
Mexico Monday as substantial Gulf moisture is pulled into NM from TX.
Meanwhile a disturbance dips across the Southern Plains as the upper
level low pushes slowly east, weakening into an open wave in its
trek. Convection ongoing from the previous night will likely
dissipate by late morning, allowing for daytime heating to enhance
instability. Overall coverage of showers and thunderstorms will
increase, reaching into the RGV and western NM in the afternoon.
While not as impressive as the setup over the weekend, ample shear,
steep lapse rates, and moisture will set the stage for another round
of organized thunderstorms, some of which could become strong to
severe. Additionally, in the presence of the upper low, steering flow
will be weak, causing an increase to the threat of locally heavy
rainfall and potential flash flooding.
Models agree to transition the wave back into a closed low early
Tuesday night, though run-to-run consistency of this transition has
been lacking. What is consistent is the trend for the disturbance to
move slowly out of the area, it's presence being felt through the end
of the week. Residual moisture will help initiate another round of
afternoon thunderstorms, though expect the availability of this
moisture to taper each day. Temperatures will start the week below
normal areawide, trending warmer each day. Expect the west to trend
above average by Thursday while the rest of the CWA reaches near to
slightly below normal.
12
&&
.FIRE WEATHER...
Very warm and very dry conditions will persist along and west of the
Continental Divide through Sunday night with a considerable stretch
of single digit humidities during the daytime hours. Winds are not
expected to be strong enough for critical conditions however. Some
moisture is still expected to bleed westward assisted by a weak
upper trough to our west, possibly producing isolated dry convection
or sprinkles with gusty erratic winds between the Rio Grande Valley
and Continental Divide and into the Northwest Plateau/Chuska
Mountains Sunday afternoon/evening. Memorial Day may see more
moisture pushing westward toward the Arizona border, producing an
uptick in convection, although some cells will continue to be
drier with gusty winds.
From the central mountain chain eastward, moisture will be more
plentiful with wetting showers and storms, some of which will be
strong to severe during the afternoons and evenings through Memorial
Day at least. A boundary is forecast to sag slowly from north to
south through the eastern plains late tonight through Sunday night,
with potential for locally heavy rain.
Ventilation Sunday will be good to excellent west and east central,
but diminishes northeast. Areas of poor ventilation are forecast
from the central mountain chain eastward Memorial Day and Tuesday.
Winds aloft will weaken mid to late next week but there will be
enough moisture for daily rounds of showers and storms, focused over
the mountains and east. However, chances for wetting rain gradually
diminish from day to day.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 29, 1:46 AM MST, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
246 AM MDT Sat May 29 2021
NMZ201>241-301100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
246 AM MDT Sat May 29 2021
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
There is a slight risk of severe thunderstorms across eastern New
Mexico where frequent lightning, damaging winds, and large hail are
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a marginal to slight risk of severe thunderstorms across
the eastern plains Sunday and Memorial Day where frequent lightning,
damaging winds, and large hail are possible. Locally heavy rainfall
and the threat of localized flash flooding reaches a peak Memorial
Day from slow moving storms, and storms moving already rain soaked
locations. Arroyo flooding will be possible in the ABQ and Santa Fe
Metros as well Memorial Day.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.
24
In the hours before
Special weather statement, May 29, 2:50 PM MST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
350 PM MDT Sat May 29 2021
NMZ239-240-292215-
Eastern Lincoln County-Southwest Chaves County-
350 PM MDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL CHAVES COUNTIES UNTIL 415 PM MDT...
At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Tinnie, or 30 miles east of Ruidoso, moving southeast
at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Lincoln and west central Chaves Counties.
&&
LAT...LON 3318 10532 3331 10522 3321 10491 3319 10490
3298 10507
TIME...MOT...LOC 2149Z 302DEG 10KT 3320 10517
33Special weather statement, May 29, 3:07 PM MST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
407 PM MDT Sat May 29 2021
NMZ215-228-229-292230-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Northeast Highlands-
407 PM MDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL AND
SOUTH CENTRAL MORA COUNTIES UNTIL 430 PM MDT...
At 407 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tierra Monte, or 8 miles southeast of Mora, moving east at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sapello, La Cueva, Tierra Monte, Golondrinas, South Carmen and
Manuelitas.
This includes Interstate 25 between Mile Markers 356 and 361.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3583 10538 3597 10532 3593 10497 3567 10506
TIME...MOT...LOC 2207Z 285DEG 14KT 3586 10527
33
Special weather statement, May 29, 4:20 PM MST, 3 hours before
Special Weather Statement
National Weather Service Albuquerque NM
520 PM MDT Sat May 29 2021
NMZ215-228-229-292345-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Northeast Highlands-
520 PM MDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN MIGUEL AND SOUTH
CENTRAL MORA COUNTIES UNTIL 545 PM MDT...
At 520 PM MDT, Doppler radar was tracking a strong thunderstorm near
Valmora, or 16 miles southwest of Wagon Mound, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Watrous, Valmora and Shoemaker.
This includes Interstate 25 between Mile Markers 365 and 382.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3580 10505 3595 10503 3596 10467 3569 10474
TIME...MOT...LOC 2320Z 276DEG 16KT 3586 10496
12
Special weather statement, May 29, 5:47 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
647 PM MDT Sat May 29 2021
NMZ228-231-300115-
Far Northeast Highlands-Harding County-
647 PM MDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING AND EASTERN
MORA COUNTIES UNTIL 715 PM MDT...
At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wagon Mound, moving northeast at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern New Mexico.
LAT...LON 3606 10420 3578 10448 3578 10451 3594 10474
3624 10449
TIME...MOT...LOC 0047Z 221DEG 22KT 3594 10460
33Special weather statement, May 29, 6:30 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
730 PM MDT Sat May 29 2021
NMZ228-231-300200-
Far Northeast Highlands-Harding County-
730 PM MDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING AND
SOUTHEASTERN MORA COUNTIES UNTIL 800 PM MDT...
At 729 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Wagon Mound, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Wagon Mound, Roy, Mills and Shoemaker.
This includes Interstate 25 between Mile Markers 374 and 391.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern New Mexico.
LAT...LON 3618 10426 3578 10408 3578 10490 3595 10486
3598 10483 3602 10483
TIME...MOT...LOC 0129Z 234DEG 18KT 3595 10451
CASpecial weather statement, May 29, 6:58 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
758 PM MDT Sat May 29 2021
NMZ230-231-300230-
Harding County-Union County-
758 PM MDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND SOUTH
CENTRAL UNION COUNTIES UNTIL 830 PM MDT...
At 758 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bueyeros, or 22 miles northeast of Mosquero, moving east at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bueyeros.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern New Mexico.
LAT...LON 3590 10375 3608 10375 3612 10335 3585 10336
TIME...MOT...LOC 0158Z 270DEG 9KT 3599 10366
33